Speak To A Professional Confidentially
Table of Contents
Death by heroin overdose increases every year at a highly concerning rate. In 2019, more than 14,000 heroin addicts met their end as the result of a heroin overdose. This means that there are four deaths caused by heroin overdose in every 100,000 people. Heroin also makes one-third of the deaths caused by opioids, making it a highly dangerous substance.
What Is Heroin?
Heroin is an illegal, very dangerous, and highly addictive drug that was created from the processed opium poppy. The substance can be smoked, snorted, or injected. Heroin is often sold in powder form that has a white color, but it may also have a brown color. In certain circumstances, heroin may be sold in the form of a sticky black substance, also referred to as “black tar heroin.”
In recent years, heroin overdose has increased at a highly concerning rate. Many of the heroin addicts were originally people addicted to opioid painkillers such as hydrocodone (Vicodin) or oxycodone (OxyContin). When they become unable to obtain these narcotic painkillers, they turn to the street drug heroin.
Very often, heroin is mixed, or “cut” with other drugs or “filler” substances such as powdered milk or powdered sugar. As a result, the user may not know precisely how much power they get in their system. Because of this, the risk of a heroin overdose increases significantly.
Get Help Now
Signs of A Heroin Overdose
People can survive after a heroin overdose. However, unless they receive immediate help, there is a high risk of permanent damage or even death. This is why you need to know the signs of a heroin overdose so that you can help the person in need. This is how an overdose manifests:
- The skin becomes a blue-ish color
- The face becomes very pale
- Discolored tongue
- The body is very limp
- Disorientation, sudden change in mental state, or delirium
- The person who took the substance has begun making gurgling or choking sounds
- Low blood pressure
- The pulse is highly irregular. It can be very slow, very quick, or it may not be there at all.
- The breathing is also irregular. Very slow, too quick, or has come to a complete stop
- The person has fainted or is dropping in and out of consciousness
- The person who OD’d is beginning to vomit
More Symptoms of Heroin Overdoses
The symptoms of an overdose usually begin around 10 minutes after the individual has taken the drug. Someone who has a low tolerance to heroin might experience more of these symptoms and might be more likely to fall victim to an overdose. Individuals who overdosed before and reduced their heroin consumption before relapsing may also have a high chance of overdosing.
It’s essential to be able to differentiate between the “high” and the overdose. Once you see the signs, you may call for help immediately. The relaxed muscles, slurred speech, and sleepy look are signs of a high, whereas infrequent breathing, slow pulse, pale and clammy skin along gurgling sounds are signs of an overdose.
Getting Immediate Help
When dealing with a heroin overdose, you must get help immediately. If immediate treatment is not given, the risk of death is very high. Heroin is poisonous, and as the substance is an illegal street drug, one cannot control its strength or quality. If the heroin is not taken out of the system as soon as possible, there is a high risk of stroke, organ failure, and even death.
Very often, a heroin overdose takes place in the presence of at least one witness. This can be a friend of a family member. It is very important to call 911 immediately, despite the current situation (i.e., both having consumed the same opioid). The right phone call made at the right moment may as well save someone’s life.
Long Term Treatment For Heroin Overdoses
A survivor of a heroin overdose may leave the hospital with lingering physical symptoms that can last for a long time. After being discharged, they may leave the hospital with lower control over the functions of their body, but also with poor coordination. Severe cases may even lead to paralysis, along with nerve and brain damage.
For this reason, long-term treatment is often required. This is not only to help the survivor recover physically but also to prevent a second overdose. If someone overdosed one time and survived, it is likely that they have already become addicted and will overdose a second time.
To prevent another life-threatening overdose, it is essential to address the heroin addiction rather than just healing the body. Heroin addiction is more difficult to get rid of than alcohol addiction, and even after the body finishes going through withdrawal, the cravings are still there.
Behavioral treatment is necessary to get the substance and craving out of the system. Very often, the process can take years, mixing group therapy and outpatient treatment in order to keep the cravings under control. This is why it is extremely important to stay in close contact with your local recovery center so that you may prevent a relapse.
Recovery At Real Deal Sober Living
At Real Deal, we can offer you all the help that you need in order to recover from a heroin overdose. From medical detox to outpatient and inpatient therapy, along with group and individual therapy, we can help you recover from addiction in the most comfortable way possible.
Real Deal takes your needs in mind, as well as your health condition. After being consulted, we will determine what course of addiction treatment works best for your needs. Depending on the state of your addiction, we will establish your immediate care, along with your long-term needs.
Heroin overdose can be very dangerous. This is why you need to act as soon as possible before it gets too late. If you or someone close to you has suffered from a heroin overdose, call 911 immediately and then contact us right away. To fully recover from a heroin overdose, long-term care is essential, and we can help you!